Alert archive / New Mexico / Flash Flood Warnings in 2006
Flash Flood Warning 52, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 16, 2006, 5:54 PM MDT for Eddy County, New Mexico. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2006, 5:54 PM MDT (23:54 UTC)
- Expired
- Aug 16, 2006, 8:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 162 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 6:15 PM MDT | FLASH FLOOD | 12 Wsw Lakewood, NM | FLOODING REPORTED ON MARATHON ROAD |
| Aug 16, 6:25 PM MDT | FLASH FLOOD | 7 W Lakewood, NM | UP TO ONE FOOT OF RUNNING WATER REPORTED ACROSS ROCKIN R RED ROAD |
| Aug 16, 7:05 PM MDT | FLASH FLOOD | Carlsbad, NM | UP TO ONE FOOT OF RUNNING WATER ON VARIOUS STREETS ACROSS THE CITY OF CARLSBAD INCLUDING THE TRUCK BYPASS BETWEEN HIGHWAY 285 AND LEE STREET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 11.9 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 188 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 906 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 162355 FFWMAF NMC015-170245- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 554 PM MDT WED AUG 16 2006 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... WESTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO... * UNTIL 845 PM MDT * AT 554 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A LINE OF THUNDERSTORMS FROM NEAR ARTESIA TO JUST EAST OF QUEEN CAPABLE OF PRODUCING FLASH FLOODING. MOVEMENT WAS EAST AT 10 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED U.S. HIGHWAY 285 BETWEEN ARTESIA AND LAKEWOOD... RURAL ROADS WEST OF CARLSBAD... ARTESIA...LAKEWOOD...WHITES CITY... THE CITY OF CARLSBAD TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3293 10476 3204 10479 3206 10408 3293 10407 $$
2 follow-up statements
000 WGUS74 KMAF 170030 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 720 PM CDT WED AUG 16 2006 NMC015-170245- EDDY- 620 PM MDT WED AUG 16 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MDT FOR WESTERN EDDY COUNTY... AT 610 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A HALF FOOT OF WATER RUNNING OVER ROCKIN R RED ROAD...OR COUNTY ROAD 21...JUST WEST OF LAKEWOOD/SEVEN RIVERS. THERE WAS ALSO ONE HALF FOOT OF WATER RUNNING OVER MARATHON ROAD...OR COUNTY ROAD 401...ABOUT 12 MILES WEST/SOUTHWEST OF LAKEWOOD. AT 619 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SHOWERS AND THUNDERSTORMS EXTENDING FROM ARTESIA...SOUTHWARD TO JUST WEST OF CARLSBAD...AND JUST EAST OF WHITES CITY...MOVING SLOWLY EAST AT 10 MPH. THESE SHOWERS AND STORMS WERE PRODUCING RAINFALL AMOUNTS OF ONE TO TWO INCHES PER HOUR. THEREFORE... ADDITIONAL FLASH FLOODING IS EXPECTED AS THESE SHOWERS AND STORMS MOVE THROUGH LAKEWOOD...AVALON...CARLSBAD...AND OTIS. AT 625 PM MDT...TRAINED WEATHER SPOTTERS REPORTED ONE FOOT OF WATER RUNNING OVER ROCKIN R RED ROAD...OR COUNTY ROAD 21...7 MILES WEST OF LAKEWOOD. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ARTESIA... COTTONWOOD...AKEWOOD...AVALON...CARLSBAD...WHITES CITY...OTIS... MALAGA...AND RURAL ROADS ACROSS WESTERN AND CENTRAL EDDY COUNTY. FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE ACROSS FLOODED ROADS. LAT...LON 3293 10476 3204 10479 3206 10408 3293 10407 $$
000 WGUS74 KMAF 170119 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 810 PM CDT WED AUG 16 2006 NMC015-170145- EDDY- 710 PM MDT WED AUG 16 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MDT FOR WESTERN EDDY COUNTY... AT 705 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A THUNDERSTORM PRODUCING FLASH FLOODING. THIS STORM WAS LOCATED NEAR OTIS...OR NEAR CARLSBAD...MOVING EAST AT 15 MPH. PUBLIC REPORTS ONE HALF INCH OF RAIN HAS FALLEN IN 15 MINUTES CAUSING 6 INCHES OF WATER ACCUMULATING IN SEVERAL INTERSECTIONS IN DOWNTOWN CARLSBAD. A SPOTTER REPORTED 8 TO 12 INCHES OF FLOWING WATER ON THE TRUCK BY PASS BETWEEN U.S. HIGHWAY 285 AND LEE STREET IN CARLSBAD. ANOTHER SPOTTER REPORT INDICATES 12 INCHES OF WATER AT THE INTERSECTION OF U.S. HIGHWAY 285 AND U.S. HIGHWAY 62 AND 180. THE THUNDERSTORM PRODUCING FLASH FLOODING WILL CONTINUE TO AFFECT AREAS ALONG AND JUST EAST OF THE PECOS RIVER IN EDDY COUNTY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND... DONT DROWN. LAT...LON 3293 10476 3204 10479 3206 10408 3293 10407 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 1:01 PM MDT, 4 hours 53 minutes earlier.
Area forecast discussion, Aug 16, 1:01 PM MDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
201 PM CDT WED AUG 16 2006
.DISCUSSION...
BROAD UPPER RIDGE WILL EXTEND ACROSS THE SOUTHERN HALF OF THE
COUNTRY THROUGH THE FORECAST. WITH THE RIDGE CENTERED EAST OF THE
AREA... UPPER LEVEL DISTURBANCES WILL BE ABLE TO ROLL AROUND THE
WEST SIDE OF THE RIDGE AND ACROSS THE AREA. MOST OF THESE
DISTURBANCES WILL BE TOO SMALL TO BE DEPICTED BY THE MODELS... BUT
AVN DOES KEEP AN UPPER LOW HANGING OVER THE TRANS PECOS REGION
THURSDAY AND FRIDAY. THIS LOOKS SOMEWHAT SUSPICIOUS AS THE
FEATURE DOES NOT MOVE OFF WITH THE FLOW... HOWEVER IF IT DOES HANG
OVER THE AREA IT WOULD BE A CONCERN TO PRODUCE HEAVY RAIN. THE
ETA DOES NOT AGREE WITH THIS DISTURBANCE OVER THE TRANS PECOS...
BUT IT DOES BRING A LOW OFF THE GULF AND UP THE RIO GRANDE FRIDAY
AND SATURDAY. BOTH OF THESE FEATURES WILL HAVE TO BE WATCHED AND
POPS MAY NEED TO BE INCREASED.
OVERNIGHT PRECIPITATION HAS CARRIED OVER THROUGH THE DAY AND HAS
INTENSIFIED DUE TO SOLAR HEATING. MODELS CONTINUE TO DEVELOP
PRECIP... ESPECIALLY WEST... SO WILL EXTEND FLASH FLOOD WATCH
THROUGH TONIGHT. WILL KEEP PREVIOUS COUNTIES IN THE WATCH AND ADD
COUNTIES ACROSS THE CENTRAL PERMIAN BASIN TO ACCOUNT FOR RECENT HEAVY
RAINFALL.
BY TOMORROW MODELS BEGIN TO DRY THINGS OUT WITH POPS DECREASING.
LOW TO CHANCE POPS THE NEXT FEW DAYS LOOK JUSTIFIED AS EVEN IF UPPER
SUPPORT IS LACKING... DAYTIME HEATING ALONE WILL BE ENOUGH TO
PROVIDE LIFT SO WITH WET SOIL CONDITIONS AND THE MOIST ATMOSPHERE
LOOK FOR SOME AFTERNOON AND EVENING THUNERSTORMS.
MAY HAVE A FRONT BRIEFLY MOVE INTO THE NORTHERN CWA SUNDAY. TEMPS
THROUGH THE EXTENDED LOOK TO BE MILD AND NEAR NORMAL.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 71 93 70 95 / 40 10 20 10
CARLSBAD NM 68 90 69 92 / 60 30 30 20
DRYDEN TX 70 94 73 97 / 30 10 20 10
FORT STOCKTON TX 71 93 71 94 / 50 20 20 10
GUADALUPE PASS TX 65 84 66 86 / 60 30 30 30
HOBBS NM 68 90 68 94 / 60 30 30 20
MARFA TX 60 83 62 84 / 50 30 30 20
MIDLAND INTL AIRPORT TX 70 92 71 95 / 50 20 20 10
ODESSA TX 70 92 71 95 / 50 20 20 10
WINK TX 72 95 73 99 / 50 20 30 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH UNTIL 7 AM CDT THURSDAY FOR THE FOLLOWING
ZONES...CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...GUADALUPE
MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY...AND
SOUTHERN LEA COUNTY.
TX...FLASH FLOOD WATCH UNTIL 7 AM CDT THURSDAY FOR THE FOLLOWING
ZONES...ANDREWS...BIG BEND AREA...CRANE...DAVIS/APACHE
MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GUADALUPE
MOUNTAINS...LOVING...MARFA PLATEAU...MARTIN...MIDLAND...
PECOS...PRESIDIO VALLEY...REEVES COUNTY AND UPPER TRANS
PECOS...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
AND WINKLER.
&&
72Hazardous weather outlook, Aug 16, 11:55 AM MDT, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1255 PM CDT WED AUG 16 2006 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-171800- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 1255 PM CDT WED AUG 16 2006 /1155 AM MDT WED AUG 16 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER MOST OF SOUTHWEST TEXAS AND SOUTHEASTERN NEW MEXICO THIS AFTERNOON AND TONIGHT. ALL STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING HEAVY RAIN WITH RATES OF 1 TO 3 INCHES PER HOUR. WITH THESE HIGH RAINFALL RATES...FLOODING OF ARROYOS...DRAWS...URBAN...AND OTHER LOW LYING AREAS IS LIKELY. THEREFORE...A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 4 AM CDT /3 AM MDT/ FOR THE SOUTHEASTERN NEW MEXICO PLAINS...GUADALUPE MOUNTAINS...DAVIS MOUNTAINS...MARFA PLATEAU...STOCKTON PLATEAU...THE UPPER TRANS PECOS...AND WESTERN PERMIAN BASIN. THE ADDITION OF MIDLAND AND ECTOR COUNTY TO THE WATCH AREA FOR THE REMAINDER OF THE WATCH IS THE ONLY CHANGE MADE TO THE WATCH. OTHER THREATS INCLUDE THE POSSIBILITY OF GUSTY WINDS AND FREQUENT LIGHTNING WITH ANY STORM THAT DEVELOPS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER MOST OF THE AREA THROUGH THE PERIOD WITH THE GREATEST CHANCES OVER THE WESTERN AND NORTHERN SECTIONS OF THE OUTLOOK AREA. SOME OF THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL. PERSONS SHOULD KEEP ABREAST OF THE LATEST STATEMENTS AND POSSIBLE WATCHES FROM THE NATIONAL WEATHER SERVICE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TODAY DUE TO THE POTENTIAL FOR FLASH FLOODING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Aug 16, 12:14 PM MDT, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 114 PM CDT WED AUG 16 2006 TXZ061-062-069-161915- ECTOR-MIDLAND-UPTON- 114 PM CDT WED AUG 16 2006 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN UPTON... SOUTHEASTERN ECTOR AND SOUTHWESTERN MIDLAND COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST OF PLEASANT FARMS AT 114 PM CDT...MOVING NORTH AT 10 MPH. THIS STORM IS CAPABLE OF PRODUCING SMALL HAIL...GUSTY WINDS...BRIEF HEAVY RAIN...AND OCCASIONAL LIGHTNING. LOCATIONS AFFECTED INCLUDE BUT ARE NOT LIMITED TO PLEASANT FARMS...AND FARM TO MARKET ROAD 1767... SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 6:15 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 60 min |
| Aug 15, 9:45 PM MDT | Flash Flood Warning | MAF | Eddy | 4 hr |
Nearby
Flash Flood Warnings in New Mexico, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.